Maybe It’s Time To Switch?
One of the many choices women are forced to make is what type of birth control to use. None of them are perfect and it’s a heck of a decision to have to make. The Pill is a very popular and effective choice of birth control, but like any other medication, it has side effects.
Side effects vary in type and in severity from individual to individual. It may be hard to weigh the necessary evil of side effects against the idea of choosing a different type of contraception, but it pays to review your reaction to The Pill to see if you’re decision remains the same. In some cases, The Pill may still be right for you, but you may decide to try a different type of pill.
The best way to begin your review of your current oral contraceptive is to take out the insert that comes with your pack of pills. There will be a section listing all possible known side effects for that particular medication. Tick off all those that apply to you, for instance, blood pressure changes, reduced libido, dizziness, vomiting, nausea, and headaches. Think about whether you have any unusual symptoms and note these as well.
One well known side effect of The Pill is mood swings. There is a direct link between the hormones contained in oral contraceptives and mood swings. If you start to feel depressed or have mood swings for no apparent reason, this may be due to your birth control pills.
Consider your menstrual cycle, as well. Have there been changes in your bleeding? Has the bleeding been heavier or longer than usual? If so, this is a good enough reason to speak to your doctor about getting a different type of birth control pill.
Take note also of any unusual discomfort in the week before and the week during your menstrual period. Have there been painful cramps? If you feel worse than usual, you should consider switching to a different pill. On the other hand, birth control pills can often make menstruation much easier and less painful. If this is the case, you’d be smart to stick with what you’re already using.
Some women find they gain weight while on The Pill. There is no clinical evidence to support weight gain from oral contraceptives, though it is known that an increase in estrogen will increase appetite and can cause water retention. If you think you’ve gained weight due to your birth control pills, speak to your physician about trying a lower-dose pill.
In some cases, women find it hard to afford a monthly prescription for birth control pills. There are generic brands available on the market. These are more affordable than the regular, brand name pills.